P-140 - Risk of selected gastrointestinal complications in patients with solid tumors treated with immune checkpoint inhibitors; a Meta analysis

Date 04 July 2015
Event WorldGI 2015
Session Posters
Topics Complications of Treatment
Cancer Immunology and Immunotherapy
Presenter O. Abdel-Rahman
Citation Annals of Oncology (2015) 26 (suppl_4): 1-100. 10.1093/annonc/mdv233
Authors O. Abdel-Rahman, H. Elhalawani, M. Fouad
  • Faculty of Medicine - Ain Shams University, Cairo/EG

Abstract

Introduction

Immune check point inhibitors represent a newly introduced encouraging group of agents with remarkable activity in many solid tumors including melanoma, lung and gastrointestinal cancers. However, they have been accompanied by a peculiar pattern of gastrointestinal side effects, which causes considerable morbidity and mortality in clinical trials and clinical practice. We thus performed a systematic review and meta-analysis of the risk of selected gastrointestinal events associated with immune check point inhibitors.

Methods

Eligible studies included randomized phase II and III trials of patients with solid tumors on ipilimumab, nivolumab, pembrolizumab, tremelimumab and pidilizumab; describing events of diarrhea, vomiting and colitis.

Results

Our search strategy yielded 190 potentially relevant citations on lapatinib from Pubmed/Medline, CENTRAL Cochrane registry and ASCO meeting library. After exclusion of ineligible studies, a total of nine clinical trials were considered eligible for the meta-analysis. Six studies evaluated ipilimumab, two studies evaluated nivolumab and one study evaluated Tremelimumab. We found no pembrolizumab or pidilizumab randomized studies reporting gastrointestinal complications. The RR of all-grade diarrhea, vomiting and colitis was 1.75(95% CI 1.35-2.27; p < 0.0001), 0.72 (95% CI 0.49- 1.07; p= 0.1), 2.72 (95% CI 1.92- 3.85; p < 0.00001); respectively. The RR of high-grade diarrhea, vomiting and colitis was 5.28 (95% CI 2.11- 13.22; p = 0.0004), 0.98 (95% CI 0.56- 1.73; p= 0.95), 7.59 (95% CI 3.63- 15.83; p < 0.00001); respectively. Exploratory subgroup analysis showed that there is an apparent increase in the risk of diarrhea with ipilimumab-based treatment compared to nivolumab-based treatment.

Conclusion

Our meta-analysis has demonstrated that immune checkpoint inhibitors are associated with a significantly increased risk of all grade and high-grade colitis. Moreover, ipilimumab in particular carries a greater risk of diarrhea. Clinicians should be aware of this risk and perform regular clinical monitoring.